CSN Login
Members Online: 19

Tell me about Gemzar/carbo

wholfmeister's picture
wholfmeister
Posts: 249
Joined: Dec 2012

I was diagnosed OVCA March 2012 and had three rounds of carbo/taxol before surgery June 2012. Serous, stage 3c, high grade, with an unrelated stage 1 uterine cancer. After surgery, I did IV/IP cis/taxol for six months.  CT looked pretty good and ca125 was "less than5."  Since January 2013 I have been on taxol every 28 days, but the ca125 crept higher each month.  Not a lot, but always higher, to over 110 this month.  The CT scans every three months aren't alarming when compared to the last one, the changes are ever so slight.  But compared to last December....there's a problem With a couple pelvic lymph nodes.  So my gyro-onc has proposed Gemzar/carbo on a 21 day cycle.  

Who are the experts to tell me the secrets to tolerating this new course?  I am used to the Miralax-zofran-comparing routine.  And I just got a new wig.  What else Should I be prepared for?

Thanks!

calafia
Posts: 7
Joined: Jun 2013

Hi, I did carbo/gemzar on 21-day cycles May through August. Beware of constipation the first days after treatment, and insomnia the first night. For me it was only with the combo. Gemzar alone never did a thing. I didn't have other side effects to speak of until the last two cycles, and then it was just fatigue. Blood counts were low by then, though not enough to require injections, transfusions, delays, etc. Liver enzymes went up a bit but not enough to worry my oncologist.

As IV pre-meds I got dexamethasone, Nexium, Onicit (which is like Aloxi) and Lasix. At home I took Nexium and Lyrica, along with a vitamin supplement.

I didn't lose my hair, though the texture changed a bit. I've read that some women suffer from nausea on this combo, but I didn't even have a hint of it. My appetite was ravenous throughout the treatment. My doctor emphasized that it was essential to eat, get regular exercise, and drink lots of fluids.

I hope it goes as smoothly for you!

zinaida's picture
zinaida
Posts: 220
Joined: Oct 2007

About antinausia medication. Do not wait for nausia to start . Take medication as doctor sad, if I remember right it is 3 pillls 3 times a day for 3-5 days. You can take extra, if you needed. Gemzar/Carbo helped me. With it same cancer nodes disappear, same did go smaller . Around one year of life I get from this chemo. Good luck to you with this chemo. (((HUGS))), Zina.

Pamela B's picture
Pamela B
Posts: 108
Joined: Jan 2013
I haven't had experience with these two yet.  I just wanted to let you know I was thinking about you and sending great thoughts your way for a fast easy response to them.  I love your wig!  After I saw your response to my hair loss questions I went out and bought one similar to it.  I must say it looks much better on you!  Wishing you the best.
 
Pamela
wholfmeister's picture
wholfmeister
Posts: 249
Joined: Dec 2012

Thank you for being such a friend!

My new wig is a bit more blond, same style.  It was fun to get something new!

Your natural hair was so long and beautiful, I'm sure the loss was very hard.  But I am glad you have made peace with it, and look where you are today!  An inspiration!

 

wholfmeister's picture
wholfmeister
Posts: 249
Joined: Dec 2012

Thanks, this is just what I need to know.  It doesn't sound too bad as long as the liver and bone marrow can tolerate it.  I am curious about the hair.  I though it was the platinum that caused my hair loss.  Whatever...the hair is no longer a big concern...I love my wigs.  My real hair never looked this good!

i am eager to get started!

ccfighter
Posts: 370
Joined: Jan 2012

I have cervical cancer and have done carbo, taxol, cisplatin, gemzar and oxaliplatin.  Gemzar was the easiest.  A little fatigue was the most noticeable side effect from it.  Obviously, the platinums will cause some nausea and taste changes.  With the carbo/gemzar my Platlets and WBC went dangerously low, so we switched to cisplatin which isn't as hard on the bone marrow.  I became allergic to it.  The gemzar caused a spike in liver enzymes but they then lowered by next infusion.  After chemo, my liver enzymes have returned to normal.  I didnt go bald on carbo/gemzar.  A little thinning, as was evident by the hair in the tub drain,  but not noticeable to anyone else.  Hope this helps.  Hugs and best wishes.

Kaleena's picture
Kaleena
Posts: 1055
Joined: Nov 2009

I did the carbo gemzar treatment because I was allergic to taxol.    I did not lose my hair.   On the second or third day I would get extremely fatigue.   I also did not have to premed the night before like I had to with taxol .   I did get done neuropathy when I was fine with treatment.  I also had some mild nausea.  

My best to you.

kathy

lovesanimals's picture
lovesanimals
Posts: 1235
Joined: Sep 2011

But wanted you to know that I'm hoping and praying that the chemo kicks your cancer's butt!

Kelly

Cafewoman53's picture
Cafewoman53
Posts: 735
Joined: Jul 2010

It worked well for me, my hair thinned a lot but I was not bald. I still needed a wig. I don't think I had any problems with being sick ,I used the zofran . Mostly by the 5th cycle it was being tired a lot. Good Luck!

Colleen

Marnel's picture
Marnel
Posts: 41
Joined: Mar 2012

Very hard on my blood. I had 3 transfusions and the neulasta shot each time. My tumors shrunk by 50% after 3 rounds but after 6 rounds they were larger then before I started. Good luck...many have good luck with this drug.

wholfmeister's picture
wholfmeister
Posts: 249
Joined: Dec 2012

I will have my first round on November 15.  Hoping for the best!

scatsm's picture
scatsm
Posts: 236
Joined: Apr 2013

I'll be thinking of you during the upcoming months...hate that you have to have chemo at all....but hopefully, it will be an easier regimen than carbo/taxol. Stay srrong and let us know how you are doing during this new journey!

Susan

Alexandra's picture
Alexandra
Posts: 1206
Joined: Jul 2012

I hope your new chemo on Friday is gentle on you and will finally turn things around. When will we see your new blonde wig?

Hugs,

Alexandra

Mwee's picture
Mwee
Posts: 1316
Joined: Nov 2009

on this post, but I've been taking carbo/gemzar and then cisplatin/gemzar ( when I became allergic to carbo) for the past three years. You can do this! You will probably experience a lot of fatigue for about a week after  each infusion. I get extremely constipated so I begin taking colasce both morning and night, drink lots of water, and add lots of fruit and fiber to my diet. I don't have much, if any nausea.

Now for the better news... I've been on several different chemos since my recurrance. I also have an enlarged pelvic lymph node and this combo has worked very well for me. My counts have stayed level. I haven't had hair loss like with taxol. Please feel free to contact me if I can be of any help.

You can do this, girl!!!!       (((((((HUGS))))))    Maria

sk_Nebraska
Posts: 26
Joined: Sep 2013

Hi, I have a peritoneal primary diagnosis, treated as OV. 7 rounds of carbo/avastin/taxol since end of May 2013. 15 year stage 3 breast cancer survivor. Ususally post on peritoneal site.

I had to get off Taxol due to neuropathy end of September. First two rounds of Gemzar put my blood counts in the "basement", I got an infection...yada yada. Long story short--get on Miralax!!! Drink lots and lots of water as usual..... don't pass a neulasta shot if offered, or Procrit--to encourage red blood cell formation.I was neutropenic and anemic heading into Gemzar with an underlying systemic infection so had no chance to do well. You should be good--but please listen to your bowels--do not ignor. The advice from the others here is sooo good.

Since over infection, back on Taxol/Avastin weekly for 3 weeks, off one. Much lighter on the symptoms.

Your wig is gorgeous!!

Hope today went well--this is gross but my onc says fecal matter the consistency of applesauce is the goal--bet than alters your opinion of  applesauce, doesn't it:)

Wish you the best!

Sue

 

 

 

 

 

wholfmeister's picture
wholfmeister
Posts: 249
Joined: Dec 2012

Your comments are so encouraging!

I know I can do it with the good support And advice I get from you all!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network